Depakote For Depression????
Originally asked by Community Member pie
Depakote For Depression???
Is it common to be prescribed Depakote for Major depressive disorder as adjunct therapy to Cymbalta, Provigil, Trazodone?? I researched the Depakote and frankly don’t like all the side effects that COULD occur, so I’m debating whether or not to even take it. Seems to me that Provigil and Depakote would be completely at odds w/ each other. Any help would be appreciated, Sioux.
Hi, Sioux -
Just a personal reaction, but I’ve been on multiple medications for depression with poor results. You’ve got an SSRI antidepressant for the basic problem, a stimulant-type drug for alertness and a different class of antidepressant that also helps induce sleep and calm anxiety. Bipolar drugs are being used in conjunction with antidepressants on the theory that they boost the effect of relieving depression. Reactions do vary greatly depending on each person’s system - but my nervousness about a 4-drug combination is the accumulation of possible side effects and the interactions among them - which are not that well understood, especially when you have four different classes of chemicals.
(There’s a lot of controversy about provigil for off-label use since it’s supposed to be used as a wakefulness agent in sleep disorders. It’s becoming popular as a mood and mind enhancer, even among people who don’t have a medical problem.)
You should discuss all your concerns with your doctor, but if he blows off your experience I’d consider getting another one - doctor, that is - or at least a second opinion. It sounds to me that the drugs don’t work all that well for you, and he’s trying new ideas. Doctors do that since nobody knows what will work and so start this trial and error process. I’ve had some painful experiences with that approach. I’d be conservative and stay away from drugs that are being used for off-label purposes that they haven’t been approved for. Purely my bias.
Good luck with this - and please don’t let your doctor dismiss what you tell him.
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: John Folk-Williams